New Mexico, 2004

Flash Flood in New Mexico, August 5, 2004

August 5, 2004 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 5, 1:30 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT THU AUG 5 2004

SYNOPSIS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND ALONG THE
STATIONARY BOUNDARY OF A WEAK COLD FRONT WHICH MOVED INTO THE
BORDERLAND LAST NIGHT. THE REMAINS OF THIS FRONT ARE LOCATED ALONG
THE RIO GRANDE AND WILL DRIFT WESTWARD TONIGHT AND THEN BACK
EASTWARD ON FRIDAY. SOME STORMS COULD PRODUCE BRIEF LOCALIZED HEAVY
RAINFALL AGAIN TONIGHT THROUGHOUT THE AREA. OTHERWISE...WITH HIGH
PRESSURE ALOFT OVER SOUTHERN NEW MEXICO...SLOWLY DRIFTING WESTWARD
INTO THE WEEKEND...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR OVER MOST OF THE BORDERLAND INTO NEXT WEEK. DAYTIME
TEMPERATURES WILL CONTINUE TO RANGE  NEAR TO SLIGHTLY ABOVE NORMAL.

DISCUSSION...
LAST NIGHTS BACK DOOR COLD FRONT MADE ITS PRESENCE WELL KNOWN BUT
SUBSEQUENT ANALYSIS THIS MORNING SHOWED THAT IT REALLY WAS THE
ENHANCEMENT BY THE EASTERN NMEX MEXICO MCS COMPLEX WHICH GAVE IT THE
ENERGY IT NEEDED TO FIRE OFF THE NOCTURNAL CONVECTION. THIS HAS BEEN
A RECURRENT THEME THIS SUMMER FOR THE BORDERLAND. MSAS ANALYSIS PUTS
THE ERODING FRONTAL BOUNDARY FOR ALL PRACTICAL PURPOSES ALONG THE
RIO GRANDE IN FAR WEST TEXAS THEN NORTHWESTWARD UP ALONG THE FRONT
RANGE OF THE BLACK MOUNTAINS WHERE IT MEETS THE EASTERN EDGE OF THE
SUB TROPICAL MOISTURE PLUME STEAMING INTO ARIZONA FROM NORTHWESTERN
MEXICO. CONVECTION IS PRESENTING IGNITING OVER THE NORTHERN PORTION
OF GRANT SIERRA AND OTERO COUNTIES OF NMEX OROGRAPHIC INDUCED.
SEVERAL CONVECTIVE FACTORS ARE OPPOSING EACH OTHER TODAY. THE
POSITIVE FACTORS INCLUDE A MOIST AND FAIRLY UNSTABLE AIR MASS...A
BOUNDARY TO FOCUS CONVECTION AND A SUB TROPICAL MOISTURE PLUME INTO
THE GILAS ALONG WITH A BACKING VERTICAL WIND PROFILE FROM THE
SURFACE TO 500 MB. BUT AT THE SAME TIME...THERE ARE A FEW NEGATIVE
FACTORS: THE SOUNDING HAS LOST SOME OF ITS MOISTURE (SPECIAL NAME
18Z UPPER AIR SOUNDING FROM EL PASO) AND ITS SUBSEQUENT CONDITIONAL
INSTABILITY. PRECIP WATER AS OF NOON IS DOWN FROM 1.3 INCHES AT 12Z
TO 1.1 INCHES AND THE LI CHANGED FROM -5 AT 12Z TO -2 AT 18Z. THE
SUB TROPICAL RIDGE IS OVERHEAD PROVIDING SOME CAPPING BUT
OVERALL...EVEN THOUGH WE LOST SOME POSITIVE GROUND WE STILL SHOULD
BE ABLE TO PRODUCE SOME FAIRLY GOOD ACTIVITY TONIGHT ACROSS THE CWA.
STILL EXPECT TO SEE SOME LOCALIZED STRONG STORMS EVEN THOUGH THERE
WAS A LITTLE MORE ENTRAINMENT  EVIDENT ABOVE 700 MB IN THE NOON
SOUNDING. NGM GFS AND ETA FORECAST MODELS ARE IN FAIRLY GOOD
AGREEMENT IN DRIFTING THE ERODING BOUNDARY WESTWARD INTO SOUTHWEST
NEW MEXICO LATE TONIGHT THEN BACK EASTWARD EAST OF EL PASO FRIDAY
AFTERNOON. WILL KEEP THE HIGHEST POPS OVER THE NORTHERN THIRD OF THE
CWA TONIGHT AND EXPECT A RETURN TO THE NORMAL DIURNAL PATTERN FRIDAY
WITH PERHAPS THE REMAINING CONVECTION FOCUSED IN OTERO AND HUDSPETH
COUNTIES. HEADING INTO THE WEEKEND AND NEXT WEEK...IT APPEARS THAT
THE LARGE CPK SURFACE HIGH WHICH PUSHED THE FRONT INTO OUR AREA LAST
NIGHT WILL SUBSEQUENTLY MOVE WELL SOUTHWARD INTO THE SOUTHERN GREAT
PLAINS OF THE UNITED STATES TURNING OUR WINDS MORE TO THE SOUTHEAST
AND GIVING US A CONTINUED TAP FROM THE GULF OF MEXICO. LONG RANGE
GFS MODEL GIVES EL PASO A TEMPORARY JUMP IN THE PRECIP PROBABILITIES
INTO THE SCATTERED CATEGORY SUNDAY THROUGH TUESDAY NEXT WEEK. IN
CLOSING...IT HAS NOT BEEN A REAL GREAT MONSOON SEASON SO FAR BUT
(ESPECIALLY COMPARED TO LAST YEAR)...IT HASNT BEEN THAT BAD EITHER.

PRELIMINARY NUMBERS...

EL PASO               BB 072/096 072/097 073 22212
ALAMOGORDO            BB 069/093 069/094 067 22212
LAS CRUCES            BB 070/095 069/097 069 22212
CLOUDCROFT            BB 051/075 050/072 052 33222
TRUTH OR CONSEQUENCES BB 069/093 069/095 068 32212
SILVER CITY           BB 062/088 063/089 064 33222
DEMING                BB 069/094 069/097 070 22212
LORDSBURG             BB 070/094 070/098 072 21212
SIERRA BLANCA         BB 065/091 065/093 067 22212

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

20 / NOVLAN
Hazardous weather outlook, Aug 5, 9:15 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1015 AM MDT THU AUG 5 2004

NMZ022>025-030>032-TXZ055-056-060000-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1015 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS SHOULD REFIRE ON THE
REMAINS OF THE FRONTAL AND OUTFLOW BOUNDARY THAT CAME INTO THE CWA
FROM THE EAST LAST NIGHT. ACTIVITY WILL MAINLY BE FOCUSED OVER AND
WEST OF THE RIO GRANDE AND WITH A CONTINUED MOISTURE STREAM FROM
ARIZONA...SOME AREAS OF THE GILAS...SIERRA COUNTY AND EVEN THE
NORTHERN PART OF THE SOUTHERN SACRAMENTO MOUNTAINS COULD BE PRONE TO
A FEW STRONG STORMS WITH RAINFALL OVER ONE INCH...GUSTY WINDS TO 50
MPH...AND HAIL TO ONE HALF INCH. BRIEF HEAVY SHOWERS ARE ALSO
POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA TODAY.

.DAYS TWO THROUGH SEVEN...
ISOLATED THUNDERSTORMS EXPECTED THROUGH THIS PERIOD. A FEW STORMS
MAY PRODUCE LOCALIZED HEAVY RAINS...SMALL HAIL AND STRONG GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

20 NOVLAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
August 5, 3:20 PM MST to 4:30 PM MST
Where
Sierra County, Hillsboro
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Heavy thunderstorm rains estimated at more than 3 inches fell on the northeastern slope of the Black Mountains and caused excessive runoff and flash flooding in and around Hillsboro. All roads were flooded during the peak of the storm. Access to a nearby youth camp was cut off for days.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420893.